Iowa, 2001

Damaging Wind in Iowa, December 5, 2001

December 5, 2001 · NWS DMX · 1 event in 1 county or zone

Record high temperatures were brought into Iowa on strong southerly winds. Winds at the 850 mb level were in excess of 50 kts with dew point temperatures in the 10 to 12 degree C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Record high temperatures were brought into Iowa on strong southerly winds. Winds at the 850 mb level were in excess of 50 kts with dew point temperatures in the 10 to 12 degree C. range. Surface temperatures ahead of the front soared into the mid 60s to low 70s across the state, breaking record highs for the date. Des point temperatures reached the mid 50s to low 60s. Thunderstorms developed ahead of the front with a strong squall line along the leading edge of the cooler air. Most of the storms were a below severe levels, but did produce winds of 45 to 55 MPH in most areas along with heavy rain and pea size hail. The storms raced northeast at over 60 MPH across the state. An apparent microburst swept through Butler County. A barn was hit and destroyed north of Allison by the high winds. Pieces of the barn were strewn for one quarter to one half of a mile across the fields east of where the barn once stood. Though there were no human injuries, 4 calves sustained minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 5, 3:10 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Dec 5, 3:10 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CST WED DEC 5 2001

FORECAST CHALLENGES PRIMARILY FOCUS ON SYSTEM TODAY.  CURRENTLY...
CWA ENGULFED IN THE WARM SECTOR WITH TEMPERATURES HOLDING IN THE
UPPER 50S TO MID 60S.  THESE READINGS ARE ALREADY AT RECORD LEVELS
AT MANY LOCATIONS.  SCATTERED SHOWERS HAVE JUST RECENTLY DEVELOPED
AS LIFT BEGINS TO INCREASE AHEAD OF APPROACHING SHORTWAVE.  SOME
LIGHTNING EVEN NOTED IN NORTHEAST MISSOURI AS THE PCPN MOVES RAPIDLY
NORTHEAST.

MODELS FAIRLY CLOSE NOW ON TIMING OF SYSTEM ACRS THE STATE TODAY.
FRONTAL BOUNDARY WL SLIDE INTO THE CWA LATE THIS MORNING AND
INCREASE ITS FORWARD MOMENTUM DURING THE DAY.  SHOULD SEE SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE SLIGHTLY UNSTABLE
AIRMASS...ESPECIALLY BY LATE MORNING AS SHORTWAVE NEARS THE STATE.
THE PCPN WL SLIDE QUICKLY EASTWARD ALONG AND AHEAD OF THE FRONT BY
AFTERNOON WITH GOOD SUBSIDENCE IN THE WAKE OF THE FRONT.  MODELS
DROP RH LEVELS QUICKLY AFTER FROPA...AND THIS SHOULD ALLOW SOME
CLEARING DURING THE AFTERNOON ACROSS THE WESTERN ZONES.

THEREAFTER...SEVERAL WEEK SYSTEMS WILL PASS QUICKLY THROUGH BROAD
TROF.  MAIN PROBLEM WILL BE LACK OF MOISTURE AND MAIN NUISANCE FROM
THESE SYSTEMS SHOULD BE CLOUDS.  TEMPS WL BE LOWER REMAINDER OF THE
FORECAST BUT GENERALLY STILL ABOVE NORMAL FOR THIS TIME OF YEAR.  NO
CHANGES TO LATER PERIODS.

.DSM...NONE

COGIL

In the hours before

Special weather statement, Dec 5, 10:18 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1018 AM CST WED DEC 5 2001

.A STRONG COLD FRONT ENTERING WESTERN IOWA WILL SLICE THROUGH THE
STATE QUICKLY THIS AFTERNOON...EXITING EASTERN IOWA THIS EVENING.
AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND
UNSTABLE AIR ALONG AND AHEAD OF THE FRONT. ISOLATED SEVERE WIND
GUSTS AND HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...GIVEN
STRONG WIND SHEAR AND MODERATE INSTABILITY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-061200-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ATLANTIC...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
1018 AM CST WED DEC 5 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        NONE           NOW THROUGH 2 PM
  DAMAGING WINDS (58+ MPH)       LOW
  LARGE HAIL (3/4+)             LOW
  FLASH FLOODING                 NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-061200-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
1018 AM CST WED DEC 5 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                       LOW             NOW THROUGH 4 PM
  DAMAGING WINDS (58+ MPH)      LOW
  LARGE HAIL (3/4+)            LOW
  FLASH FLOODING                NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
December 5, 1:45 PM CST
Where
Butler County, 6 mi N of Allison
Measured
65 kt (75 mph)
Property damage
$75,000
Reported by
BROADCAST MEDIA
Coordinates
42.833, -92.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274479.